Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Honolulu, HI

February 28, 2017Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 28, 2017, 7:26 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 7:26 PM HST (05:26 UTC)
Expired
Feb 28, 2017, 10:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 82 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

821 
WGHW50 PHFO 010526
FFWHFO
HIC009-010830-
/O.NEW.PHFO.FF.W.0005.170301T0526Z-170301T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
726 PM HST TUE FEB 28 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 1030 PM HST

* At 722 PM HST, radar indicated heavy rain between Haiku and Nuu.
  Rain was falling at a rate up to 3 to 4 inches an hour. Flash
  flooding is expected to begin shortly.

* Locations in the warning include but are not limited to...
  Haiku-Pauwela, Hana, Kipahulu, Huelo, Nahiku, Kaupo, Kula,
  Haleakala National Park, Kailua and Wailua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 1030 PM HST if heavy rain
persists.

LAT...LON 2069 15600 2064 15607 2063 15622 2059 15631
      2094 15630 2095 15629 2093 15624 2082 15611
      2083 15609 2078 15598

$$

Lau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:32 PM HST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 28, 3:32 PM HST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
332 PM HST Tue Feb 28 2017

.SYNOPSIS...
Moist and unstable conditions will maintain a threat for heavy
flooding rainfall and thunderstorms through Wednesday. A deep
trough currently several hundred miles west of Kauai will near
the state late tonight then move over the islands on Wednesday and
Wednesday night. The trough will lift northeast on Thursday,
leaving the islands under a humid southwesterly flow capable of
generating spotty heavy rainfall. A cold front is expected to move
over the northern half of the island chain during the weekend.

&&

.DISCUSSION...
A deep trough currently located about 450 miles west of Kauai is
producing cloudy, moist, and unstable conditions across the state
and is interacting with a surface high centered far to the
northeast to result in moderate east to east-southeasterly trade
winds. The approaching trough has eliminated the inversion and
moistened the depth of the atmosphere to cause precipitable water
(PW) values to climb to 1.5 to 1.6 inches. An area of difluence
aloft on the eastern flank of the trough has been triggering heavy
showers and thunderstorms over Kauai this afternoon, but this area
of active weather has been skirting south of Oahu and Maui County.
Elsewhere, moderate showers have been confined to windward slopes.
On the high Big Island summits, snow started overnight, and a
Winter Storm Warning remains in effect.

The greatest thunderstorm and flash flood threat will be tonight
and Wednesday. As the deep trough advances toward the islands
tonight, the GFS models shows mid level lift increasing, leading
to a further increase in PW and boosting odds for heavy shower and
thunderstorm development. Easterly low level winds will continue
to focus rainfall along windward slopes, though heavy downpours
and thunderstorms could develop anywhere as mid level moisture is
expected to surge up from the south. As the negatively tilted
upper trough axis nears the islands on Wednesday, the GFS and
ECMWF are showing a possible surface low forming near Kauai or
Oahu. In addition to the heavy shower and flood risk, increased
vertical wind shear and instability could lead to the potential
for strong thunderstorms, with the highest odds over the smaller
islands. The window for heaviest snowfall on the high summits of
the Big Island should be at this time as well.

The trough will swing over the state on Wednesday night then
slowly lift off to the northeast on Thursday. The Flash Flood
Watch for the entire state and the Winter Storm Warning for the
high summits of the Big Island currently run through Wednesday
afternoon. If unstable conditions linger as suggested by recent
model runs, we will likely have to extend these watch and warning
products through at least Wednesday night. On Thursday, a humid
south to southwesterly flow will develop as a surface ridge builds
over the islands from the east. The mid to upper level trough may
lag over the islands to trigger a few heavy showers, mainly across
the eastern half of the state.

The humid south to southwesterly flow will persist on Friday as
the surface ridge remains in place. Weak mid level ridging will
build overhead, leading to somewhat dry and stable conditions.

A weak cold front will bring a round of modest rainfall across
portions of the island chain during the weekend.

&&

.AVIATION...
A trough aloft several hundred miles W of Kauai will move E and
deepen. Thick layered clouds with embedded CB associated with the
trough will blanket the area around the main Hawaiian Islands
through Wednesday morning. AIRMET SIERRA for MTN OBSC, AIRMET
TANGO for turbulence aloft and AIRMET ZULU for moderate icing
aloft are in effect and will likely remain in effect through
Wednesday morning. SIGMET SIERRA is in effect for embedded TS
southwest through northwest of the area. The SIGMET is likely to
be extended and may cover the area around the islands at times.

There will be widespread MVFR conditions and isolated IFR conditions
due to low ceilings and low visibility in heavy rain over the next
24 hours.

&&

.MARINE...
Small to moderate NW and NE swells will slowly drop through the
rest of the week with surf remaining below advisory levels. Moderate
to strong winds out of the ESE direction will continue SCA winds
through tonight for the Pailolo and Alenuihaha Channels and waters
south of the Big Island. A surface low forming near near Oahu or
Kauai late tonight and Wednesday is expected to shift winds out
of the southeast over eastern waters with SCA winds expected over
windward Big Island and Maui waters, waters near South Point, and
in the Alenuihaha and Pailolo Channels. Winds then shift out of
the south Wednesday with possible SCA winds over the windward and
leeward Big Island waters.

For the extended, models depict a gale- to storm-force low
developing a few hundred miles WNW of Midway Atoll Wed through Thu,
then tracking toward the NNE across the Date Line Thursday.
Along the way, the low will send a large WNW swell toward the
islands that may result in advisory-level surf over the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for all Hawaii
islands.

Winter Storm Warning until 6 PM HST Wednesday for Big Island
Summits.

Small Craft Advisory until 6 AM HST Wednesday for Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

&&

Public...Wroe
Aviation...Donaldson
Marine...Morrison

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 5:32 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 5:47 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 28, 7:13 PM HSTFlash Flood WarningHFOHonolulu6 hr
Feb 28, 10:07 PM HSTFlash Flood WarningHFOKalawao113 min
Feb 28, 10:23 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 28, 10:33 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 28, 11:18 PM HSTFlash Flood WarningHFOHonolulu11 hr
Feb 28, 11:20 PM HSTSpecial Marine WarningHFO55 min
Mar 1, 3:50 AM HSTBlizzard WarningHFOHawaii24 hr
Mar 1, 3:59 AM HSTFlash Flood WarningHFOKauai6 hr
Mar 1, 4:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 1, 5:51 AM HSTSpecial Marine WarningHFO114 min
Mar 1, 6:10 AM HSTSpecial Weather StatementHFOHonolulu65 min
Mar 1, 6:48 AM HSTSpecial Marine WarningHFO117 min
Mar 1, 8:12 AM HSTSpecial Marine WarningHFO108 min
Mar 1, 8:30 AM HSTSpecial Weather StatementHFO45 min
Mar 1, 9:26 AM HSTSpecial Weather StatementHFO64 min
Mar 1, 9:53 AM HSTSpecial Marine WarningHFO112 min
Mar 1, 11:30 AM HSTSpecial Weather StatementHFOKalawao60 min
Mar 1, 11:40 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 1, 11:43 AM HSTSpecial Marine WarningHFO2 hr
Mar 1, 12:08 PM HSTSevere Thunderstorm WarningHFOKalawao37 min
Mar 1, 12:48 PM HSTAreal Flood AdvisoryHFOKalawao9 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.